Not All Drugs Are Created Equal: The Importance of Causative Agent in Toxic Epidermal Necrolysis
Toxic epidermal necrolysis (TEN), Steven–Johnson Syndrome (SJS), and SJS/TEN overlap make up a spectrum of severe mucocutaneous disease that is an adverse reaction to a large number of medications and various infectious agents. Little is known about the differences in acute course of illness depending on the inciting agent, which prompted the authors to further explore their experience with TEN. In a retrospective analysis, 88 patients ≥18 years old were identified with biopsy-confirmed TEN and a variety of variables were analyzed. The authors evaluated for differences in presentation and hospital course between drug class and medication half-life using Kruskal–Wallis for continuous variables and χ2 or Fisher’s exact test for categorical variables. Those subjects with the inciting agent of allopurinol had 100% incidence of acute kidney injury (AKI), significantly higher than other drug classes with antibiotics having the second highest incidence at 14%. Medications with a half-life of <6 hours were also associated with a higher incidence of AKI. Acutely there are significant clinical differences in TEN patients depending on the drug class and medication half-life of the inciting agent. Allopurinol, drugs with a short half-life, and a diagnosis of TEN were all associated with greater incidence of AKI. This is the first time that the relationship between clinical course and inciting agent has been examined in a United States population.
No Reference information available - sign in for access.
No Citation information available - sign in for access.
No Supplementary Data.
No Article Media
Document Type: Research Article
Publication date: 2016-01-01